Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 485, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 28, 2005, 11:54 AM CST for Bullock County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 11:54 AM CST (17:54 UTC)
- Expired
- Dec 28, 2005, 12:30 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Bullock County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 12:21 PM CST | HAIL 0.75 | Midway, AL | PENNY SIZE HAIL REPORTED IN MIDWAY. |
| Dec 28, 12:30 PM CST | HAIL 0.75 | Midway, AL | MIDWAY AND GREAT HOPE AREAS. COR. TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 281754
SVRBMX
ALC011-281830-
/O.NEW.KBMX.SV.W.0485.051228T1754Z-051228T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CST WED DEC 28 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BULLOCK COUNTY IN SOUTHEAST ALABAMA
* UNTIL 1230 PM CST
* AT 1148 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF MIDWAY...OR ABOUT 12 MILES
SOUTH OF UNION SPRINGS...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MIDWAY BY 1210 PM CST
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3205 8584 3190 8568 3201 8558 3204 8543
3224 8544
$$
032 follow-up statements
000
WWUS54 KBMX 281808
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 PM CST WED DEC 28 2005
ALC011-281830-
/O.CON.KBMX.SV.W.0485.000000T0000Z-051228T1830Z/
BULLOCK AL-
1208 PM CST WED DEC 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR EASTERN BULLOCK COUNTY...
AT 1203 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MIDWAY...OR ABOUT
10 MILES SOUTHEAST OF UNION SPRINGS...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BULLOCK COUNTY AT 1220 PM CST
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3205 8584 3190 8568 3201 8558 3204 8543
3224 8544
$$
03000
WWUS54 KBMX 281830
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CST WED DEC 28 2005
ALC011-281839-
/O.EXP.KBMX.SV.W.0485.000000T0000Z-051228T1830Z/
BULLOCK AL-
1229 PM CST WED DEC 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BULLOCK COUNTY EXPIRES
AT 1230 PM CST...
AT 1229 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3205 8584 3190 8568 3201 8558 3204 8543
3224 8544
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:05 AM CST, 6 hours 49 minutes earlier.
Area forecast discussion, Dec 28, 5:05 AM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 505 AM CST WED DEC 28 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. UNCERTAINTY IS THE WORD OF THE DAY. A VERY DIFFICULT FORECAST IS ON TAP FOR TODAY. CURRENTLY...A LINE OF SHOWERS DEVELOPED JUST SOUTH OF INTERSTATE 20 IS CURRENTLY MOVING TO THE EAST. THIS MAY BE WHAT THE MODELS WERE PREDICTING EARLY ON. I BELIEVE A LOW LEVEL JET TRIGGERED THIS LINE. THE MAIN FRONT CURRENTLY EXTENDS FROM EAST TEXAS TO NORTH LOUISIANA INTO ARKANSAS. THERE ARE NOT ANY MAJOR DISAGREEMENTS BETWEEN MODELS FOR TODAY AS FAR AS THE PROGRESSION OF THIS SYSTEM GOES. WHAT I AM CONFUSED THOUGH IS THAT MODELS ARE MOVING THE BULK OF THE RAIN EARLY WAY AHEAD OF THE FRONT AND WELL AHEAD OF THE SURFACE BASED INSTABILITY. ETA IS SHOWING LIS IN THE -5 TO -7 RANGE ALONG WITH CAPES OVER 2000 MAINLY ALONG OUR SOUTHERN ZONES THIS AFTERNOON AHEAD OF THE FRONT. THE GFS IS NOT AS ROBUST WITH THE INSTABILITY...BUT IT DOES SHOW SOME NONETHELESS. NEITHER MODEL DEVELOPS ANY RAIN AHEAD OF THE FRONT THIS AFTERNOON. THERE ARE A COUPLE OF THINGS THAT COULD CAUSE THIS. THE UPPER LEVEL DYNAMICS ARE NOT LINING UP WITH THE SURFACE BASED INSTABILITY. WITH THE 850 JET MOVING WELL AHEAD...IT WILL PUSH ALL OF THE UPPER LEVEL MOISTURE ALONG WITH IT THEREFORE LEAVING THE AIR PRETTY DRY OVER THE UNSTABLE AREA. WITHOUT ANY MOISTURE...IT WILL BE PRETTY HARD TO GET THINGS GOING. EVEN THE UKMET IS IN GOOD AGREEMENT WITH THE GFS AND ETA. BUT...WITH MY CONFIDENCE BEING VERY LOW...I WAS NOT READY TO LOWER POPS OVER MY WESTERN ZONES. SO AS FAR AS THE FORECAST GOES...EASTERN ZONES STILL LOOK LIKE THEY WILL HAVE THE BETTER CHANCE OF RAIN...HENCE THEY WILL GO WITH LIKELY POPS. THE REST OF THE CWA WILL GO A CHANCE. THE UPPER LEVEL LOW PRESSURE ASSOCIATED WITH THE FRONT WILL REMAIN WELL NORTH OF OUR AREA AND SHOULD NOT CAUSE ANY PROBLEM HERE. WINDS WILL ALSO BE A PROBLEM TODAY. A TIGHT PRESSURE GRADIENT WILL BE IN PLACE AHEAD OF THE FRONT. WIND GUSTS OF UP TO 25 MPH WILL BE POSSIBLE TODAY. SO A LAKE WIND ADVISORY WILL BE IN PLACE UNTIL 4 PM. AS FAR AS CHANCES FOR SEVERE WEATHER...THEY LOOK VERY MINIMAL AT THIS TIME. IF ANY DO OCCUR...IT LOOKS LIKE OUR SOUTHERN ZONES MAY HAVE THE BEST CHANCE. FOR THE REST OF THE SHORT TERM...FRONT WILL QUICKLY MOVE OUT OF THE AREA LATE TONIGHT. LOW CLOUDS WILL HANG AROUND THROUGH EARLY THURSDAY BUT THEY SHOULD BE OUT OF HERE BY THURSDAY AFTERNOON. ETAMOS TEMPS ARE WAY TO COLD FOR TOMORROW. I AM NOT QUITE SURE WERE ITS PULLING THOSE NUMBERS FROM. IN SOME SPOTS...TEMPERATURES DIFFERENCES WITH THE GFS ARE AS HIGH AS 10 DEGREES. I THINK THE GFS IS HANDLING THIS MUCH BETTER...SO WENT WITH THE GFS THE REST OF THE WAY. FRIDAY IS LOOKING THE SAME WAY. THERE WILL BE PLENTY OF SUN...BUT AGAIN THE METMOS SHOWS SOME VERY COLD TEMPERATURES. THIS IS NOT AN ARCTIC AIRMASS. SO I AM NOT REALLY SURE WHERE THE ETA IS GETTING THESE NUMBERS FROM. THE NEXT SYSTEM TO AFFECT THE FORECAST AREA WILL BE MOVING IN FRIDAY NIGHT INTO SATURDAY. TOO EARLY TO SAY IF WE WILL HAVE ANY STRONG OR SEVERE THUNDERSTORMS. WE WILL KEEP AND EYE ON IT. .LONG TERM...SUNDAY THROUGH TUESDAY. WEAK HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...THEN RETURN FLOW DEVELOPS SUNDAY NIGHT. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE RAPIDLY INTO AND ACROSS THE AREA MONDAY AND MONDAY NIGHT. WILL ONCE AGAIN FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE MONDAY AND MONDAY NIGHT. HIGH PRESSURE BUILDS IN FROM WEST ON TUESDAY BRINGING A RETURN TO DRIER WEATHER. MILD TEMPERATURES WILL CONTINUE WITH OVERNIGHT LOWS MAINLY IN THE 40S AND HIGH TEMPERATURES IN THE 60S WITH A FEW LOCATIONS ACROSS THE SOUTH REACHING INTO THE LOWER 70S SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 38 50 29 / 50 20 0 10 ANNISTON 61 39 51 31 / 50 10 0 10 BIRMINGHAM 62 39 52 33 / 40 10 0 10 TUSCALOOSA 64 37 58 35 / 30 0 0 10 CALERA 63 40 53 32 / 40 10 0 10 AUBURN 63 42 52 36 / 60 10 0 10 MONTGOMERY 66 42 58 34 / 50 10 0 10 TROY 66 42 58 34 / 60 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/50
Hazardous weather outlook, Dec 28, 11:22 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CST WED DEC 28 2005 ALZ011>015-017>050-291722- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1122 AM CST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ...AREA OF SLIGHT RISK SHIFTED SLIGHTLY EAST... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM TODAY MAINLY ALONG AND EAST OF A LINE FROM SELMA TO CLANTON TO CENTRE. A STRONG UPPER LEVEL SYSTEM WITH AN ASSOCIATED COLD FRONT WILL MOVE INTO AND ACROSS THE AREA THIS AFTERNOON ALLOWING SCATTERED THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER ENOUGH SHEAR MAY BE PRESENT TO ALLOW SOME STORMS TO ROTATE AND POSSIBLY PRODUCE AN ISOLATED TORNADO...MAINLY ACROSS THE SOUTHEAST SECTIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD AND STRONG STORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY. JD/81
In the hours before
Special weather statement, Dec 28, 11:36 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1136 AM CST WED DEC 28 2005 ALZ024-025-281800- JEFFERSON-SHELBY- 1136 AM CST WED DEC 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES UNTIL NOON CST... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE PARK...HOMEWOOD...INVERNESS...CAHABA HEIGHTS...LAKE PURDY...VANDIVER AND LEEDS THROUGH NOON CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Dec 28, 11:51 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 3 SE HOOVER 33.34N 86.78W
12/28/2005 1.00 INCH SHELBY AL PUBLIC
NICKLE TO QUARTER SIZE HAIL REPORTED BY PUBLIC. ALSO
REPORTS OF SMALL HAIL COVERING THE GROUND IN SOME
LOCATIONS.
&&
JD/81The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:42 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Dec 28, 11:38 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 37 min |
| Dec 28, 12:04 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 41 min |
| Dec 28, 12:11 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 34 min |
| Dec 28, 12:12 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 14 min |
| Dec 28, 12:18 PM CST | Severe Thunderstorm Warning | BMX | Russell | 57 min |
| Dec 28, 12:22 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 38 min |
| Dec 28, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Lee | 20 min |
| Dec 28, 12:52 PM CST | Tornado Warning | BMX | Russell | 23 min |
| Dec 28, 12:54 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 60 min |
| Dec 28, 12:55 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 35 min |
| Dec 28, 1:05 PM CST | Severe Thunderstorm Warning | BMX | Clay | 25 min |
| Dec 28, 1:08 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
| Dec 28, 1:11 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 49 min |
| Dec 28, 1:12 PM CST | Severe Thunderstorm Warning | BMX | Bullock | 26 min |
| Dec 28, 1:17 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 43 min |
| Dec 28, 1:29 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Dec 28, 1:40 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Dec 28, 1:42 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 48 min |
| Dec 28, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Dec 28, 1:49 PM CST | Severe Thunderstorm Warning | BMX | Pike | 26 min |
| Dec 28, 1:50 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 40 min |
| Dec 28, 1:51 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 39 min |
| Dec 28, 1:56 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Dec 28, 1:57 PM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 33 min |
| Dec 28, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Dec 28, 2:25 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 50 min |
| Dec 28, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon | 45 min |
| Dec 28, 2:29 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 16 min |
| Dec 28, 2:42 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 26 min |
| Dec 28, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 15 min |
| Dec 28, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bullock | 21 min |
| Dec 28, 4:03 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.